Texas, 2009

High Wind in Texas, December 8 to 10, 2009

December 8 to 10, 2009 · NWS MAF · 25 events in 10 counties and zones

S. Plains.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong upper level trough moved over the southern Rocky Mountains and southern U.S. Plains. Very strong mid level winds at the base of this upper trough mixed down to the surface and resulted in strong winds across the mountains and plains of southeast New Mexico and west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 7, 10:24 PM MST, 2 hours 36 minutes earlier.

Area forecast discussion, Dec 7, 10:24 PM MST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1124 PM CST MON DEC 7 2009

.DISCUSSION...
WIDESPREAD IFR TO LIFR CEILINGS AND VISIBILITIES WILL PERSIST
OVERNIGHT AND THROUGH 08/15Z AT ALL TAF SITES. FZFG...-FZDZ AND
POSSIBLY -FZRA WILL OCCUR AT ALL BUT FORT STOCKTON TONIGHT. LOW
CEILINGS AND VISIBILITIES WILL BEGIN TO LIFT/DISSIPATE AFTER
08/15Z AS WINDS TURN TO THE SOUTH AND SOUTHWEST...THEN INCREASE BY
LATE MORNING AND EARLY AFTERNOON. STRONG SOUTHWEST WINDS ARE
EXPECTED TO AFFECT ALL TAF SITES...WITH 35 TO 45KT SUSTAINED WINDS
COMMON AND GUSTS BY TUESDAY AFTERNOON OF 60 TO 70KT POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              27  26  66  28  /  20  20  20   0
CARLSBAD NM                34  31  62  30  /  10  20  20   0
DRYDEN TX                  48  41  72  43  /  10  20  20   0
FORT STOCKTON TX           34  34  69  41  /  10  20  20   0
GUADALUPE PASS TX          43  28  57  33  /  10  20  20   0
HOBBS NM                   29  27  62  27  /  10  20  20   0
MARFA TX                   66  31  64  41  /  10   0   0   0
MIDLAND INTL AIRPORT TX    29  28  66  30  /  20  20  20   0
ODESSA TX                  29  28  65  31  /  20  20  20   0
WINK TX                    34  33  71  33  /  20  20  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FREEZING FOG ADVISORY UNTIL 8 AM MST TUESDAY FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
     GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
     SOUTHERN LEA COUNTY.

     FREEZING RAIN ADVISORY UNTIL 8 AM MST TUESDAY FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
     GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
     SOUTHERN LEA COUNTY.

     HIGH WIND WARNING FROM 2 AM TO 11 PM MST TUESDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     HIGH WIND WARNING FROM 8 AM TO 5 PM MST TUESDAY FOR THE
     FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

TX...WIND ADVISORY FROM NOON TO 6 PM CST TUESDAY FOR THE FOLLOWING
     ZONES... BIG BEND AREA...PRESIDIO VALLEY...TERRELL.

     HIGH WIND WARNING FROM NOON TO 6 PM CST TUESDAY FOR THE
     FOLLOWING ZONES... BORDEN...CRANE...DAWSON...ECTOR...
     GLASSCOCK...HOWARD...MARTIN...MIDLAND...MITCHELL...PECOS...
     REAGAN...SCURRY...UPTON.

     FREEZING FOG ADVISORY UNTIL 9 AM CST /8 AM MST/ TUESDAY FOR THE
     FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAWSON...
     ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
     REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...
     WARD...WINKLER.

     FREEZING RAIN ADVISORY UNTIL 9 AM CST /8 AM MST/ TUESDAY FOR THE
     FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAWSON...
     ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
     REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...
     WARD...WINKLER.

     DENSE FOG ADVISORY UNTIL 9 AM CST TUESDAY FOR THE FOLLOWING
     ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
     TERRELL...VAN HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WARNING FROM 3 AM CST /2 AM MST/ TUESDAY TO MIDNIGHT
     CST /11 PM MST/ TUESDAY NIGHT FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.

     HIGH WIND WARNING FROM 9 AM TO 6 PM CST TUESDAY FOR THE
     FOLLOWING ZONES... ANDREWS...GAINES...LOVING...MARFA
     PLATEAU...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

&&

78/06
Hazardous weather outlook, Dec 7, 9:12 PM MST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1012 PM CST MON DEC 7 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090415-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1012 PM CST MON DEC 7 2009 /912 PM MST MON DEC 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

FREEZING RAIN AND FOG ADVISORY FOR SOUTHEAST NEW MEXICO...THE WESTERN
LOW ROLLING PLAINS...UPPER TRANS PECOS...PERMIAN BASIN...AND
STOCKTON PLATEAU.

DENSE FOG ADVISORY FOR CULBERSON...JEFF DAVIS...BREWSTER...AND
TERRELL COUNTIES.

WIDESPREAD AREAS OF FOG...FREEZING FOG...AND PATCHY DRIZZLE AND
PATCHY FREEZING DRIZZLE OR FREEZING RAIN ARE EXPECTED OVERNIGHT
ACROSS SOUTHEAST NEW MEXICO...THE WESTERN LOW ROLLING PLAINS...UPPER
TRANS PECOS...PERMIAN BASIN...AND STOCKTON PLATEAU.  VISIBILITIES
WILL BE REDUCED TO ONE QUARTER OF A MILE OR LESS AT TIMES...AND
ROAD CLOSURES WILL BE POSSIBLE...ESPECIALLY IN THE WESTERN LOW
ROLLING PLAINS AND PERMIAN BASIN.

A HIGH WIND WARNING IS IN EFFECT LATE TONIGHT FOR THE GUADALUPE
AND DAVIS MOUNTAINS.   SOUTHWEST WINDS OF 40 TO 60 MPH WITH
GUSTS OVER 65 MPH CAN BE EXPECTED BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FREEZING RAIN AND FOG ADVISORY UNTIL 9 AM CST (8 AM MST) FOR SOUTHEAST
NEW MEXICO...THE WESTERN LOW ROLLING PLAINS...UPPER TRANS
PECOS...PERMIAN BASIN...AND STOCKTON PLATEAU.

DENSE FOG ADVISORY UNTIL 9 AM CST (8 AM MST) FOR CULBERSON...JEFF
DAVIS...BREWSTER...AND TERRELL COUNTIES.

WIDESPREAD AREAS OF FOG...FREEZING FOG...AND PATCHY DRIZZLE AND
PATCHY FREEZING DRIZZLE OR FREEZING RAIN ARE EXPECTED OVERNIGHT
ACROSS SOUTHEAST NEW MEXICO...THE WESTERN LOW ROLLING PLAINS...UPPER
TRANS PECOS...PERMIAN BASIN...AND STOCKTON PLATEAU.  VISIBILITIES
WILL BE REDUCED TO ONE QUARTER OF A MILE OR LESS AT TIMES...AND
ROAD CLOSURES WILL BE POSSIBLE...ESPECIALLY IN THE WESTERN LOW
ROLLING PLAINS AND PERMIAN BASIN.

A HIGH WIND WARNING WILL CONTINUE IN EFFECT FOR THE GUADALUPE AND
DAVIS MOUNTAINS DURING THE DAY TUESDAY THROUGH TUESDAY EVENING.
SOUTHWEST TO WEST WINDS OF 50 TO 80 MPH IS EXPECTED.   DAMAGING WIND
GUSTS TO 120 MPH ARE EXPECTED IN THE GUADALUPE MOUNTAINS...WITH 90
MPH PEAK WIND GUSTS ARE EXPECTED IN THE HIGHER ELEVATIONS OF THE
DAVIS MOUNTAINS.

A HIGH WIND WARNING IS IN EFFECT DURING THE DAY TUESDAY FOR MUCH
OF THE REMAINDER OF WEST TEXAS AND SOUTHEAST NEW MEXICO PLAINS.
DAMAGING SOUTHWEST TO WEST WINDS OF 35 TO 45 MPH WITH GUSTS FROM
60 TO 75 MPH ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Dec 7, 8:40 PM MST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
940 PM CST MON DEC 7 2009

TXZ061-062-081000-
ECTOR-MIDLAND-
INCLUDING THE CITIES OF...ODESSA...MIDLAND
940 PM CST MON DEC 7 2009

...LOOP 250 CLOSED IN MIDLAND DUE TO ICY ROADS...

THE MIDLAND COUNTY EMERGENCY MANAGER REPORTED LOOP 250 IN MIDLAND
WAS CLOSED.  ICY ROADWAYS HAVE RESULTED IN NUMEROUS ACCIDENTS...
THEREFORE THE MIDLAND POLICE DEPARTMENT HAS CLOSED LOOP 250 FOR
THE NIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 8, 1:00 AM MST to December 9, 9:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
91 kt (105 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
December 8, 5:00 AM MST to 1:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
ASOS

High Wind, Davis / Apache Mountains Area

When
December 8, 7:50 AM CST to 7:55 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
State Official

High Wind, Guadalupe Mountains of Culberson County

When
December 8, 7:51 AM MST to December 9, 11:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
ASOS

The winds were likely higher, but the equipment failed after the wind gusted to 86 MPH.

High Wind, Davis / Apache Mountains Area

When
December 8, 9:35 AM CST to December 9, 1:55 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
State Official

High Wind, Davis / Apache Mountains Area

When
December 8, 12:16 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter

Strong wind gust measured by a retired National Weather Service employee.

High Wind, Guadalupe Mountains of Culberson County

When
December 8, 11:30 AM MST to 11:40 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
Park/Forest Service

Roof decking was ripped off a building, along with windows being blown out of the same structure in Pine Springs. In addition, several wind turbines in the Delaware Mountains were also destroyed by the high winds. A monetary damage estimate for the wind turbines is not currently available.

High Wind, Guadalupe Mountains of Culberson County

When
December 8, 11:45 AM MST to 11:55 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Park/Forest Service

Semi trucks were blown over along U.S. Highway 62/180 just near Pine Springs. A monetary damage estimate was not available for this report.

High Wind, Reeves County and Upper Trans Pecos

When
December 8, 1:03 PM CST to 4:23 PM CST
Where
Reeves County and Upper Trans Pecos forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
AWOS

High Wind, Gaines

When
December 8, 1:25 PM CST to 1:30 PM CST
Where
Gaines forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

High Wind, Andrews

When
December 8, 2:30 PM CST to 2:32 PM CST
Where
Andrews forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

A pressure tank weighing 160 pounds on a water well was blown over and sparked a wildfire 5 miles southeast of Andrews.

High Wind, Andrews

When
December 8, 2:30 PM CST to 2:31 PM CST
Where
Andrews forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$18,000
Reported by
Emergency Manager
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

A roof was blown off a private residence 2 miles east of Andrews.

High Wind, Gaines

When
December 8, 2:30 PM CST to 2:35 PM CST
Where
Gaines forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

High Wind, Andrews

When
December 8, 2:30 PM CST to 2:31 PM CST
Where
Andrews forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

A tree measuring 6 feet in diameter was blown into a utility pole, which destroyed the transformer and snapped the pole.

High Wind, Big Bend Area

When
December 8, 2:40 PM CST to 2:41 PM CST
Where
Big Bend Area forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
COOP Observer

Several PVC tent poles were snapped.

High Wind, Winkler

When
December 8, 2:53 PM CST to 4:41 PM CST
Where
Winkler forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
31.850, -103.048 (the zone’s center; the record gives no point)

High Wind, Gaines

When
December 8, 3:05 PM CST to 3:10 PM CST
Where
Gaines forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

High Wind, Midland

When
December 8, 3:10 PM CST to 3:53 PM CST
Where
Midland forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

High Wind, Dawson

When
December 8, 3:15 PM CST to 3:20 PM CST
Where
Dawson forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

High Wind, Davis / Apache Mountains Area

When
December 8, 3:17 PM CST to 3:18 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
COOP Observer

This wind gust was measured by hand held anemometer.

High Wind, Midland

When
December 8, 3:25 PM CST to 4:25 PM CST
Where
Midland forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

High Wind, Ector

When
December 8, 3:30 PM CST
Where
Ector forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

Strong winds blew the roofs off two mobile homes in Odessa.

High Wind, Midland

When
December 8, 3:40 PM CST to 3:41 PM CST
Where
Midland forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
NWS Employee
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains of Culberson County

When
December 8, 3:00 PM MST to 3:01 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
97 kt (112 mph) measured gust
Reported by
Law Enforcement

A DPS trooper used a hand held anemometer to measure the 112 MPH gust at the base of Guadalupe Pass.

High Wind, Guadalupe Mountains of Culberson County

When
December 10, 1:00 AM MST to 1:05 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206249, 206248, 206396, 206171, 206250, 208638, 206252, 206256, 206192, 206398, 206263, 206264, 206386, 206387, 206388, 206189, 206391, 206190, 206392, 206394, 206191, 208637, 206399, 206395, 207395.